Vync's post in 38 CFR 4.114 - Pyramiding GERD & IBS was marked as the answer
I was initially rated separately for IBS and GERD. Later, the VA combined it due to pyramiding, but they way they did it had no impact on my combined rating %. They evaluated each rating independently and assigned the higher rating % that "reflects the predominant disability picture" per the pyramiding reg.
This is the main pyramiding regulation, but it is rather vague and the VA takes advantage of it's open-ended nature.
I found a BVA decision where the veteran had diverticulitis, GERD, and IBS. This is what they said about pyramiding:
Personally, I feel the the VA screws veterans out of fair benefits when they use this part of the regulation, which I refer to as their "pyramiding paragraph":
The esophagus, stomach, and colon are all separate organs, but they tend to roll them all together and treat them as the same body part, i.e. "reflects the predominant disability picture". I speculate that this paragraph may have been added to the benefit of the VARO in processing claims, but at detriment to the veteran.
Vync's post in How is Hyperacusis rated? was marked as the answer
@Kuwaitin08 It sounds like a circular situation. A impacts B. B impacts C. C impacts A.
I also had to ask for reasonable accommodations at work (they really helped). Some non-MH ratings may have special criteria if it has extended impact. You would have to look them up to get more details though. For example, migraines have a 50% rating if you are out of work frequently. The MH rating criteria is pretty much a catch-all for everything else.
Since you are at 90%, it might be helpful to explore your health and see if there are any other conditions that can be secondary to your existing SC conditions or if any others might qualify for an increase. They might be helpful in getting you bumped up to 100%.
Vync's post in Summery of Benefits Letter after an RFE Exam (Re-Eval) Is this my award letter? was marked as the answer
Welcome to Hadit!
The decision letter should explain the details to you. If you were to post the text of the decision letter (omit or redact any personal details), we can help try and explain what happened.
Your compensation is tied to your combined rating percentage, not individual rating percentages. This is that crazy VA math where 10% + 10% does not equal 20% (see below).
If you have a single rating and it went up or down, your combined rating percentage would have changed also.
If you have multiple disability rating percentages, an addition, decrease, or increase to them may or may not change your combined rating percentage. You can use the Hadit disability calculator to get an good idea of what to expect: https://hadit.com/disability-calculator
When your combined rating increases, it becomes more difficult to increase further the closer you are to 100%. For example, if you had a single 90% rating and was awarded a new 10%, the new calculated combined rating would be 91%, not 100%. You would have to get it up to 95% for it to round up to the next 10%, which would be 100%. That is described at https://www.benefits.va.gov/compensation/rates-index.asp under Combined Ratings Table.
Vync's post in VES called for appointment - Insomnia, Anxiety, and Depression - What to expect? was marked as the answer
It is pretty common for the VA to merge some conditions together. Insomnia is a symptom that can be found on the mental health rating criteria. However, it is possible that it could be a sleep disorder that is found to be completely separate.
Consider taking a look at the VA's Disability Questionnaires (DBQ's):
They contain the questions that the C&P examiners will ask. It is always a good idea to read through the questionnaires to get in idea of what to expect for each condition.
The depression/anxiety DBQ's are here and separated accordingly:
Mental Disorders (other than PTSD)
Review Post Traumatic Stress Disorder (PTSD)
If you have any non-VA treatment records, get copies and bring them with you. Never give them your only copy or originals. The C&P examiner may not always accept the records (wanted you to be aware of that).
Don't be late. If you have a very legitimate reason you cannot make the appointment, contact them as soon as possible and request to be rescheduled.
Look/search here on hadit.com for other C&P advice.
Vync's post in Infertility was marked as the answer
Welcome to Hadit!
I found this online which sounds promising. It would probably require an opinion from either an endocrinologist or OBGYN doc. Apparently Harvard did a study indicating it is possible even if thyroid levels are on the low end of normal. There was no link to the article, but they actually included the researcher names in the article.
Vync's post in I have some questions about TDIU was marked as the answer
Welcome to Hadit!
Normally, when you are granted TDIU or P&T status, that really does mean "no future examinations". However, the VA can bring veterans back in for reexamination. In brief, permanent does not always mean permanent.
However, you could probably call 1-800-827-1000 and ask if you have any C&P examinations scheduled in the distant future.
In my opinion, your VSO should have double-checked to make sure you really do have an exam scheduled. If it is listed, they should be able to submit a request to cancel it because of the "no future examinations" statement. Someone at the VA might have got their lines crossed and created the future exam on the schedule, but forgot to remove it when "no future examinations" was determined.
The only way you will know for certain is to keep digging.
Vync's post in Additional disability to open claim. was marked as the answer
Welcome to Hadit!
Just because you filed a disability claim, you do not need to wait for it to be completed in order to file for additional disabilities.
The VA uses the SCHEDULE FOR RATING DISABILITIES to classify and rate disabilities. What you might consider an additional disability could be viewed by the VA as either part of the same disability, or perhaps a completely different disability.
For example, if you filed a disability claim due to a lumbar L3-L4 disc problem, but want to file for the adjacent disc L4-L5, then the VA would consider that the same disability because the rating schedule considers all discs within the lumbar spine to be a single disability.
However, if you filed a disability claim due to a lumbar L3-L4 disc problem, but filed for sciatica because it impacts your legs, then that would be considered a completely separate disability. In this case, the sciatica would be considered secondary to your lumbar disability.
Vync's post in Is there a separate rating for.... was marked as the answer
Welcome to Hadit!
In my opinion, "degenerative arthritis of the spine" and "degenerative disc disease" are mostly interchangeable, but there are some differences. I was diagnosed with both conditions, but the VA rated me like they did you.
There are a few things that veterans may not be aware of which can help increase your rating:
1. Look at the next highest rating %'s criteria. You'll see there are a lot of semicolons. These are used to indicate numerous potential ways you may qualify for a higher rating percentage. If you meet just one, that should be adequate. One thing to do is go back over your medical records from the last 12 months and see if you met the criteria. If you did, you can use evidence within that window to request an increase.
2. Secondary disabilities. Your SC spine issues, and the medication used to treat it, can sometimes cause secondary disabilities. It is best to talk this over with your doctor to help get it in the record, if not already. These would be treated as new claims and require the Caluza aspects (current diagnosis and medical nexus).
With spine disabilities, your often feel pain, numbness, etc, shooting down arms/hands or legs/feet depending on nerve roots which are impacted. This can indicate you suffer from radiculopathy.
Mental health side effects: Depression is often a factor here, such as being caused by not being able to do things you used to be able to do before the DDD. Counseling and/or sometimes medication can help.
Medication side effects. NSAIDs can cause digestive issues, like GERD. Strong pain meds, like opiates/narcotics, or some MH medications, can cause problems in the reproductive department.
Below is some helpful reference information for you to explore.
Here are the regulations which govern arthritis:
Here is the Rating criteria: https://www.ecfr.gov/cgi-bin/text-idx?rgn=div5;node=38:184.108.40.206.5